Question | Discussion | References | CME Credit

Case 1: Abacavir Hypersensitivity Reaction

You answered:

D This patient is experiencing an abacavir hypersensitivity reaction and should receive therapy with corticosteroids.

This answer is incorrect. Management of the hypersensitivity reaction consists of discontinuing abacavir (along with other antiretrovirals) and providing supportive care. Corticosteroids have not been shown to provide any benefit in this setting.

A This patient should be diagnosed with abacavir hypersensitivity reaction and should have his medication discontinued. Once his symptoms have resolved, it is safe to rechallenge the patient with a lower does of abacavir.
B The onset of symptoms three weeks after initiating antiretroviral therapy makes abacavir hypersensitivity unlikely because the hypersensitivity reaction is usually characterized by an immediate-type reaction occurring within 12 hours of taking the initial dose of abacavir.
C The presence of multiple organ system involvement increases the likelihood that abacavir hypersensitivity is occurring in this individual.

[Back to Case 1 Question | Go to Correct Answer]